Alert archive / Colorado / Flash Flood Warnings in 2006
Flash Flood Warning 10, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jul 10, 2006, 4:49 PM MDT for Las Animas County, Colorado. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2006, 4:49 PM MDT (22:49 UTC)
- Expired
- Jul 10, 2006, 6:45 PM MDT
- In force
- 116 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 134 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.8 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1546 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPUB 102251 FFWPUB COC071-110045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PUEBLO CO 449 PM MDT MON JUL 10 2006 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * FLASH FLOOD WARNING FOR... MAURICIO CANYON BURN SCAR... WEST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... * UNTIL 645 PM MDT... * AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A STORM OVER THE MAURICIO CANYON BURN SCAR IN WEST CENTRAL LAS ANIMAS COUNTY...OR ABOUT 19 MILES NORTHWEST OF TRINIDAD...MOVING SOUTH AT 5 MPH. * THE STORM PRODUCING FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF LAS ANIMAS COUNTY. DOPPLER RADAR ESTIMATES THAT RAIN TOTALS OF ONE TO ONE AND A HALF INCHES HAVE OCCURRED OVER THE MAURICIO CANYON BURN SCAR...AND ADDITIONAL RAINFALL OF AROUND AN INCH IS EXPECTED IN THAT AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO HIGHER GROUND IMMEDIATELY. PEOPLE ALONG CREEKS AND DRAINAGE AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATER OR STILL WATER OF UNKNOWN DEPTH ON FOOT OR BY VEHICLE. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE...AND 2 FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES...INCLUDING SUVS AND PICKUPS. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. JUST A SMALL AMOUNT OF RAINFALL ON A BURN SCAR CAN LEAD TO FLASH FLOODING. WATER THAT IS NORMALLY ABSORBED BY VEGETATION...RUNS OFF ALMOST INSTANTLY. THIS CAUSES CREEKS AND DRAINAGE AREAS TO FLOOD AT A MUCH FASTER RATE THAN NORMAL. ADDITIONALLY...THE SOILS IN A BURN SCAR BECOME UNSTABLE WHEN IT RAINS...RESULTING IN MUD FLOWS AND FALLING ROCK. ROADWAYS CAN BE WASHED OUT BY THE FORCE OF THE RUSHING WATER. LAT...LON 3733 10485 3734 10472 3741 10473 3740 10485 $$
1 follow-up statement
000 WGUS75 KPUB 102358 FFSPUB FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 556 PM MDT MON JUL 10 2006 COC071-110006- LAS ANIMAS CO- 556 PM MDT MON JUL 10 2006 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL LAS ANIMAS COUNTY... HEAVY RAIN HAS MOVED OUT OF THE MAURICIO CANYON BURN SCAR AREA. OCCASIONAL LIGHT TO MODERATE RAIN IS STILL POSSIBLE THIS EVENING AS THUNDERSTORMS DEVELOP AND MOVE OFF THE SANGRE DE CRISTO MOUNTAINS. WATER LEVELS ACROSS THE REGION ARE STILL RUNNING HIGH. PLEASE USE CAUTION IN AND NEAR STREAMS AND ARROYOS. BE ALERT FOR PONDING OF WATER ON ROADWAYS. LAT...LON 3733 10485 3734 10472 3741 10473 3740 10485 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:18 PM MDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 10, 2:18 PM MDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 218 PM MDT MON JUL 10 2006 .SHORT TERM... (TONIGHT AND TUESDAY) MAIN CONCERNS ARE HEAVY RAIN POTENTIAL AND PCPN CHANCES. UPR TROF IS MOVING ACRS THE STATE TODAY. DEW POINT TEMPS TODAY ARE STILL HIGH...IN THE 50S AND LOWER 60S ACRS THE ERN AREAS. HOWEVER...ALOFT THINGS ARE A LITTLE DRIER AND THUS CONVECTION HAS BEEN A LITTLE SLOWER TO DEVELOP AND THE COVERAGE IS MUCH LESS. WL GO WITH SCT POPS MOST AREAS THIS EVENING. THE AIR MASS OVR THE AREA IS STILL MOIST ENOUGH THAT HEAVY RAIN IS AGAIN POSSIBLE. HOWEVER THE WRLY UPR FLOW IS A LITTLE STRONGER TODAY AND STORMS COULD MOVE A LITTLE FASTER AND THUS POSSIBLY REDUCING THE CHANCES FOR FLASH FLOODING. AS FOR FLOODING ON THE ARKANSAS RIVER...RECENT HEAVY RAINS AND RELEASES FROM THE PUEBLO DAM PUSHED THE RIVER ABOVE FLOOD STAGE AT AVONDALE...BUT THE RIVER GAUGE AT AVONDALE NOW INDICATES THE RIVER IS JUST STARTING TO DROP BELOW FLOOD STAGE. AT LA JUNTA...THE RIVER IS FORECAST TO CREST AT FLOOD STAGE TOMORROW EVENING. SHOULD SEE MOST OF THE PCPN END BY LATE NIGHT ACRS THE AREA. OVERNIGHT AN UPR RIDGE WL BUILD OVR THE AREA. FOR TUE SPECIFIC HUMIDITIES DROP A LITTLE MORE...AND DEW POINTS WL ALSO BE LOWER...IN THE 40S AND LOWER 50S. WITH THE RIDGE BUILDING...TEMPS AT 700MB WARM A COUPLE DEGREES. THERE WILL STILL BE ENOUGH MSTR AND INSTABILITY ON TUE FOR AT LEAST ISOLD SHOWERS AND THUNDERSTORMS...ESPECIALLY OVR THE MTS AND NEARBY LOWER ELEVATIONS. 28 .LONG TERM... (TUESDAY NIGHT THROUGH MONDAY) ...OUT OF THE FLOOD AND INTO THE FLAME... THE UPPER RIDGE WILL TAKE ITS TIME REBUILDING...AS A FAIRLY STRONG NORTHERN JET MOVES THROUGH THE PAC NW DURING THE NEXT SEVERAL DAYS. NAM/WRF BRINGS A SHORTWAVE TROUGH THROUGH SW KS WED NI-THU MORN...LEADING TO MODERATE QPF OVER THE SE PLAINS. GFS AND CANADIAN ALSO HAVE THIS FEATURE...BUT IT IS CONSIDERABLY WEAKER...AND MUCH FURTHER TO THE EAST IN THE GFS SOLUTION. WILL HAVE TO WATCH MODEL TRENDS FOR THIS TIME FRAME...BUT FOR NOW LOOKS LIKE PRETTY LOW POPS ARE WARRANTED. MAIN STORY FOR THE EXTENDED WILL BE THE RETURN OF HOT AND DRY WEATHER FOR SE CO. LATEST GFS HAS COME AROUND TO THE ECMWF SOLUTION OF STRONG RIDGE BUILDING OVER THE S PLAINS. UPPER HIGH LOOKS TO BE ANCHORED OVER CO BY THE END OF THE WEEK. H7 TEMPS OF 20+ DEG CELSIUS APPEAR OVER THE WEEKEND...LEADING TO MOS PROJECTIONS OF 100+ DEGREES FOR THE ARKANSAS VLLY SAT AND SUN. DRIEST AIR WILL REMAIN TO N AND W...SO WILL SEE JUST ENOUGH MID LEVEL MOISTURE UNDER THE RIDGE TO KEEP LOW DIURNAL MTN POPS GOING THROUGH THE EXTENDED. ROSE && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 28/44
Hazardous weather outlook, Jul 10, 6:58 AM MDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 658 AM MDT MON JUL 10 2006 COZ058>089-093>099-111300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 658 AM MDT MON JUL 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE OVER THE SOUTHEAST COLORADO MOUNTAINS...THE I-25 CORRIDOR AND THE SOUTHEAST COLORADO PLAINS THIS AFTERNOON INTO THIS EVENING. ADDITIONAL RAINFALL ACCUMULATIONS AROUND 1 INCH WILL BE POSSIBLE IN THIS AREA FROM THIS AFTERNOON INTO THIS EVENING. IN AREAS OF MORE INTENSE THUNDERSTORM ACTIVITY...LOCALLY HEAVIER RAINFALL AMOUNTS WILL BE POSSIBLE. THE HEAVY RAIN...COMBINED WITH ALREADY SATURATED SOILS FROM RECENT HEAVY PRECIPITATION...COULD RESULT IN LOCALIZED FLOODING AND FLASH FLOODING PROBLEMS ACROSS SOUTHEAST COLORADO THIS AFTERNOON INTO THIS EVENING. WILDFIRE SCARS...URBANIZED AREAS...AND LOCATIONS THAT HAVE SEEN RECENT FLOODING OR HEAVY RAIN...WILL ALL BE ESPECIALLY SUBJECT TO LOCALIZED FLOOD AND FLASH FLOOD PROBLEMS THIS AFTERNOON INTO THIS EVENING. ALSO...AS INCREASED SURFACE HEATING COMBINES WITH ADEQUATE ATMOSPHERIC MOISTURE...AN UPPER LEVEL DISTURBANCE AND A UPPER LEVEL JET...A FEW SEVERE THUNDERSTORMS WILL BECOME POSSIBLE FROM THIS AFTERNOON INTO THIS EVENING...ESPECIALLY OVER SECTIONS OF THE I-25 CORRIDOR AND THE SOUTHEAST COLORADO PLAINS. IN ADDITION TO HEAVY RAIN...THE MAIN THREATS FROM THESE THUNDERSTORMS IF THEY DO DEVELOP WILL BE HAIL UP TO THE SIZE OF GOLF BALLS...WIND GUSTS AROUND 60 MPH...HAZARDOUS LIGHTNING AND EVEN AN ISOLATED TORNADO. PAY CLOSE ATTENTION TO WEATHER CONDITIONS THIS AFTERNOON AND THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO...THE LOCAL MEDIA...OR MONITOR THE INTERNET FOR THE MOST TIMELY WARNING AND FORECAST INFORMATION ISSUED BY THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A POTENTIAL FOR THUNDERSTORMS MAINLY OVER THE MOUNTAINS AND HIGH VALLEYS DURING THE AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING... WIND GUSTS UP TO 40 MPH...AND HAIL UP TO 1/2 INCH IN DIAMETER. GIVEN THE LONG TERM DROUGHT PROBLEMS...THE THREAT FOR WILDFIRES WILL BE INCREASING NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE OVER MUCH OF SOUTHERN COLORADO TODAY AND TONIGHT...ESPECIALLY AFTER 1 PM MDT. 77/METZE
In the hours before
Local storm report, Jul 10, 12:30 PM MDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1230 PM MDT MON JUL 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD 1 S ORDWAY 38.21N 103.76W
07/09/2006 CROWLEY CO LAW ENFORCEMENT
SEVERAL COUNTY ROADS CLOSED DUE TO FLOODING IN THE
VICINITY OF ORDWAY.
&&
EPETERSENThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:26 PM MDT | Tornado Warning | PUB | Bent | 25 min |
| Jul 10, 4:27 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 63 min |
Nearby
Flash Flood Warnings in Colorado, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.